Chemotherapy-and radiation-induced neurologic dysfunction are increasing in both incidence and severity as a result of improved supportive care leading to more aggressive regimens and longer cancer survival allowing the development of late toxicity. Direct effects on myelin, glial cells, and neurons have been implicated, with alterations in cellular cytoskeleton, axonal transport, and cellular metabolism as mechanisms.
Vinca alkaloids produce a characteristic "stocking-glove" neuropathy, with numbness and tingling advancing to loss of motor function, which is highly dose-related. Distal sensorimotor polyneuropathy prominently involves loss of deep tendon reflexes with initially loss of pain and temperature sensation, followed by proprioceptive and vibratory loss. This requires a careful patient history and physical examination by experienced oncologists to decide when the drug must be stopped due to toxicity. Milder toxicity often slowly resolves completely. Vinca alkaloids may be associated with jaw claudication, autonomic neuropathy, ileus, cranial nerve palsies, and, in severe cases, encephalopathy, seizures, and coma.
Cisplatin is associated with sensorimotor neuropathy as well as hearing loss, especially at doses >400 mg/m2, requiring audiometry in patients with preexisting hearing compromise. Carboplatin often is substituted in such cases because of its lesser effect on hearing.
Neurocognitive dysfunction has been well described in childhood survivors of acute lymphocytic leukemia (ALL) treatment, including intrathecal methotrexate or cytarabine in conjunction with prophylactic cranial irradiation. Methotrexate alone may cause acute leucoencephalopathy characterized by somnolence and confusion that is often reversible. Acute toxicity is dose-related, especially at doses >3 g/m2, with younger patients being at greater risk. Subacute methotrexate toxicity occurs weeks after therapy and often is ameliorated with glucocorticoid therapy. Chronic methotrexate toxicity (leucoencephalopathy) develops months or years after treatment and is characterized clinically as progressive loss of cognitive function and focal neurologic signs that are irreversible, are promoted by synchronous or metachronous radiation therapy, and are more pronounced at a younger age.
Neurocognitive decline after chemotherapy alone occurs notably in breast cancer patients receiving adjuvant chemotherapy; this has been referred to as "chemo brain." It is clinically associated with impaired memory, learning, attention, and speed of information processing. The magnitude of the problem has been difficult to assess in light of the fact that cognitive decline is a normal feature of aging. It is not entirely clear that women receiving adjuvant therapy for breast cancer have a more rapid cognitive decline than do age-matched control participants. Furthermore, its causes are unexplained given the poor penetrance of chemotherapy agents into the central nervous system (CNS). No prevention or therapy has been developed. This entity is attracting the attention of investigators.
Many cancer patients experience intrusive or debilitating concerns about cancer recurrence after successful therapy. In addition, these patients may experience job, insurance, stress, relationship, financial, and sexual difficulties. Physicians need to ask about and address these issues explicitly with cancer survivors, with referral to the appropriate counseling or support systems. Suicidal ideation and suicide have an increased incidence in cancer patients and survivors.
Acute radiation CNS toxicity occurs within weeks and is characterized by nausea, drowsiness, hypersomnia, and ataxia, symptoms that most often abate with time. Early-delayed toxicity occurring weeks to 3 months after therapy is associated with symptoms similar to those of acute toxicity and is pathologically associated with reversible demyelination. Chronic, late radiation injury occurs 9 months to up to 10 years after therapy. Focal necrosis is a common pathologic finding, and glucocorticoid therapy may be helpful. Diffuse radiation injury is associated with global CNS neurologic dysfunction and diffuse white matter changes on computed tomography or MRI. Pathologically, small vessel changes are prominent. Glucocorticoids may be symptomatically useful but do not alter the course. Necrotizing encephalopathy is the most severe form of radiation injury and almost always is associated with chemotherapy, notably methotrexate.
Cranial radiation also may be associated with an array of endocrine abnormalities with disruption of normal pituitary–hypothalamic axis function. A high index of suspicion needs to be maintained to identify and treat this toxicity.
Radiation-associated spinal cord injury (myelopathy) is highly dose-dependent and rarely occurs with modern radiation therapy. An early, self-limited form involving electric sensations down the spine on neck flexion (Lhermitte's sign) is seen 6–12 weeks after treatment and generally resolves over weeks. Peripheral nerve toxicity is quite rare owing to relative radiation resistance.